South Dakota, 2021

Drought in South Dakota, February 23 to 28, 2021

February 23 to 28, 2021 · NWS ABR · 9 events in 9 counties and zones

Severe drought conditions developed in late February across much of north central and parts of central South Dakota. Precipitation departures since October 1st, 2020 had been from three-quarters of an inch to two and a quarter inches below normal or only 25 to 50 percent of normal.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe drought conditions developed in late February across much of north central and parts of central South Dakota. Precipitation departures since October 1st, 2020 had been from three-quarters of an inch to two and a quarter inches below normal or only 25 to 50 percent of normal. Topsoil and subsoil moistures were anywhere 17 percent to 45 percent short or very short. The winter wheat was showing the affects from the dry conditions with 1 percent to 43 percent very poor to fair. Some winter pastures were looking overgrazed with some ranchers bringing in supplemental feed. Some dugouts and stock ponds were dry or contained poor water quality. Finally, cured fuels and lack of snow cover led to increased fire danger which was unusual for this time of year. The grassland fire danger had reached high to very high several times during the latter part of February, with a few grass fires reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 23, 5:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 23, 5:47 AM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
547 AM CST Tue Feb 23 2021

.UPDATE...
Issued at 540 AM CST Tue Feb 23 2021

See below for an aviation forecast discussion for the 12Z TAFs.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 351 AM CST Tue Feb 23 2021

Forecast challenges revolve around strength of winds today/this
evening and precipitation type/amounts/coverage this morning and
again later this evening.

Currently, waa cloudiness is increasing across the CWA out ahead of
the next low pressure system (currently out over Montana) set to
move across the region. Regional 88D network depicts the beginnings
of some of this WAA-forced light precipitation across portions of
the western Dakotas, as the warm front/lee-of-the-Rockies surface
trof develops/deepens over the northern high plains. Some areas of
the CWA are above freezing, in the mid 30s, while other areas have
slipped into the mid to upper 20s. CWA-wide, surface winds are said
to be light from the west or southwest.

Expecting a "wintry mix" of waa-forced light precipitation to march
east-northeastward across the northern tier counties of SoDak.
Precipitation amounts should be pretty light, and just plain old
rain where ever it reaches the ground and the surface temperature is
above freezing. But, if the predominantly light snow/ice pellets p-
type being forecast this morning, ends up being more light ice
pellets/freezing rain (due to lack of full saturation of the low
levels), the 0.3 inch or less snowfall forecast this morning becomes
more of a trace to 0.01-0.02 inch of ice accum, which would make the
early morning precip narrative during the morning commute to work a
bit more note-worthy.

Also, by late morning, looking at another round of strong west-
northwesterly winds developing within the deeply well mixed warm
sector of this hybrid-clipper-type low pressure system set to work
through the region. Have issued another wind advisory for north
central South Dakota. The "parent" surface low progged to hold the
line across North Dakota, where the best forcing/lift for system-
relative banded snow still looks to reside today, does not appear to
drag the strong cold fropa through this CWA until at or after 7 PM
CST. But, there are still indications in many of the hi-res models
and rapid update solutions that some light post-cold frontal
precipitation (snow) could sag south-southeastward into the CWA for
a few hours later this evening. And, the pressure rises attached to
this cold fropa are still quite impressive (about the same as 24
hours ago in the NAM output, but even stronger this go round in the
GFS's output), suggesting that, in conjunction with the strength of
low level CAA, there could be some brief (a couple of hours)
advisory-strong northerly post cold frontal winds ramping up while
this strong pressure rise bubble comes blasting its way through the
region. No advisory, yet, for this weather feature, but something to
be monitored closely in the next couple of model cycles.

By Wednesday afternoon, plenty of late February daytime heating over
a mostly sunny CWA should yield some pretty steep low to mid level
lapse rates and perhaps a handful of cold air instability snow
showers. Surface temperatures may be several degrees above freezing
Wednesday afternoon, but the vast majority of the sounding will be
found below zero (ie...36 or 37F with light snow??).

.LONG TERM...(Wednesday Evening through Monday)
Issued at 351 AM CST Tue Feb 23 2021

Ensembles are pretty consistent in the idea that the extended period
starts out well above average with highs in the 40s for most of the
area Thursday and Friday.  A cold front will then pass through the
region Friday night into Saturday and temperatures will return much
closer to average for the day Saturday.  After that is when things
become far more questionable.

Some models indicate a system passing through sometime Saturday
night into Sunday.  A round of light snow is possible with this
system as colder air potentially filters in afterwards and leads to
below average temperatures Sunday and Monday. On the other hand, the
EC, for example, keeps arctic air further north and thus maintains
much warmer temperatures that are above average for this time of the
year through the same time period.  As illustrated by this
discrepancy, the NBM 25th and 75th percentiles begin to show a 20 to
30 degree temperature spread Sunday through the early part of next
week.  This indicates low confidence in both highs and low towards
the end of this weekend and into early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 540 AM CST Tue Feb 23 2021

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail across the area through the day today.
A band of precipitation straddling the border of the Dakotas, and
comprised of rain, freezing rain, sleet and/or snow will gradually
lift enewd into North Dakota as the morning wears on. KMBG and
KABR stand the greatest chance of seeing any of this light
precipitation. Also, by late morning, strong west-northwest winds
will be developing again, being felt, most likely at the KMBG and
KPIR terminals. Later this evening when a strong cold front
pushes through the region, there could be a few hours of breezy to
windy north winds along with MVFR cigs rolling southward with it,
complete with a little bit of light snowfall or freezing drizzle
potential. By late tonight, the weather should be settling down
and returning to VFR conditions.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 11 AM CST /10 AM MST/ this morning to 7 PM
     CST /6 PM MST/ this evening for SDZ003>005-009-010-015-016-
     033-034.

MN...None.
&&

UPDATE...Dorn
SHORT TERM...Dorn
LONG TERM...Telken
AVIATION...Dorn
Hazardous weather outlook, Feb 23, 4:58 AM CST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
458 AM CST Tue Feb 23 2021

SDZ003>005-009-010-015-016-033-034-241100-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Stanley-
Sully-
458 AM CST Tue Feb 23 2021 /358 AM MST Tue Feb 23 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

A light wintry mix of precipitation is possible this morning,
primarily north of U.S. Highway 212. Strong west to northwest winds
are expected by late this morning, persisting into early this
evening. Gusts between 45 and 55 mph will be possible. Some light
snow may develop for a few hours this evening, while breezy to windy
north winds persist.

The Grassland Fire Danger Index is in the high to very high category
today, as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-017>023-035>037-045-048-051-241100-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
458 AM CST Tue Feb 23 2021

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Some light snow may develop this evening, possibly mixing with very
light freezing rain or freezing drizzle, mainly over the Prairie
Coteau of northeast South Dakota over into west central Minnesota,
while breezy to windy north winds persist.

The Grassland Fire Danger Index across central South Dakota is in the
high to very high category today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Dorn

In the hours before

Local storm report, Feb 23, 1:13 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
113 AM CST TUE FEB 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     NON-TSTM WND GST 11 S BULLHEAD           45.61N 101.06W
02/22/2021  M65 MPH          CORSON             SD   MESONET

            MESONET STATION GRRS2 BULLHEAD 10 S.

0409 PM     NON-TSTM WND GST 13 NNW SANSARC          44.67N 101.14W
02/22/2021  M63 MPH          STANLEY            SD   MESONET

            MESONET STATION 168 FOSTER BAY (SDDOT).

0250 PM     NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
02/22/2021  M61 MPH          STANLEY            SD   MESONET

            MESONET STATION 202 HAYES (SDDOT).

0154 PM     NON-TSTM WND GST CRAVENS CORNER          45.45N 98.93W
02/22/2021  M61 MPH          EDMUNDS            SD   MESONET

            MESONET STATION 173 CRAVEN (SDDOT).

0134 PM     NON-TSTM WND GST 5 E ORIENT              44.90N 98.98W
02/22/2021  M60 MPH          HAND               SD   MESONET

            MESONET STATION 158 MIRANDA (SDDOT).

0149 PM     NON-TSTM WND GST 1 NE TIMBER LAKE        45.43N 101.07W
02/22/2021  M60 MPH          DEWEY              SD   MESONET

            MESONET STATION 293 TIMBER LAKE (SDDOT).

0225 PM     NON-TSTM WND GST 2 N HERREID             45.87N 100.07W
02/22/2021  M60 MPH          CAMPBELL           SD   MESONET

            MESONET STATION 50 HERREID (SDDOT).

0125 PM     NON-TSTM WND GST 17 W POLO               44.78N 99.45W
02/22/2021  M59 MPH          HYDE               SD   MESONET

            MESONET STATION 215 JCT SD47/SD26 (SDDOT).

0300 PM     NON-TSTM WND GST 4 W TRAIL CITY          45.47N 100.81W
02/22/2021  M59 MPH          DEWEY              SD   MESONET

            MESONET STATION 178 TRAIL CITY (SDDOT).

0152 PM     NON-TSTM WND GST 4 NW LANTRY             45.06N 101.47W
02/22/2021  M58 MPH          DEWEY              SD   MESONET

            MESONET STATION LANS2 LANTRY 3 NW.

0139 PM     NON-TSTM WND GST 5 WNW MCLAUGHLIN        45.85N 100.91W
02/22/2021  M58 MPH          CORSON             SD   MESONET

            MESONET STATION 205 MCLAUGHLIN (SDDOT).

0235 PM     NON-TSTM WND GST 2 S GORMAN              44.90N 100.08W
02/22/2021  M57 MPH          POTTER             SD   MESONET

            MESONET STATION 212 AGAR (SDDOT).

1239 PM     NON-TSTM WND GST 10 SW LONG LAKE         45.77N 99.36W
02/22/2021  M57 MPH          MCPHERSON          SD   MESONET

            MESONET STATION 184 EUREKA (SDDOT).

0245 PM     NON-TSTM WND GST 3 SE RELIANCE           43.85N 99.56W
02/22/2021  M57 MPH          LYMAN              SD   MESONET

            MESONET STATION 54 RELIANCE (SDDOT).

0341 PM     NON-TSTM WND GST 1 ENE HARROLD           44.53N 99.72W
02/22/2021  M56 MPH          HUGHES             SD   MESONET

            MESONET STATION 19 HARROLD (SDDOT).

0346 PM     NON-TSTM WND GST 1 NE RIDGEVIEW          45.09N 100.79W
02/22/2021  M56 MPH          DEWEY              SD   MESONET

            MESONET STATION 204 RIDGEVIEW (SDDOT).

0245 PM     NON-TSTM WND GST 1 NNW LEES CORNER       44.08N 99.33W
02/22/2021  M56 MPH          BUFFALO            SD   MESONET

            MESONET STATION 289 LEES CORNER (SDDOT).

0230 PM     NON-TSTM WND GST 6 SW JOE CREEK REC AREA 44.08N 99.87W
02/22/2021  M55 MPH          LYMAN              SD   MESONET

            MESONET STATION 285 14W LOWER BRULE (SDDOT).

0159 PM     NON-TSTM WND GST 3 SSW WHITLOCKS BAY REC 45.01N 100.29W
02/22/2021  M54 MPH          POTTER             SD   MESONET

            MESONET STATION 157 FOREST CITY (SDDOT).

1244 PM     NON-TSTM WND GST TOLSTOY                 45.20N 99.61W
02/22/2021  M54 MPH          POTTER             SD   MESONET

            MESONET STATION 56 TOLSTOY (SDDOT).

0115 PM     NON-TSTM WND GST 10 W LONG LAKE          45.88N 99.41W
02/22/2021  M54 MPH          MCPHERSON          SD   MESONET

            MESONET STATION LLKS2 EUREKA 13 ENE.

1239 PM     NON-TSTM WND GST 1 ESE BOWDLE            45.44N 99.64W
02/22/2021  M54 MPH          EDMUNDS            SD   MESONET

            MESONET STATION 216 BOWDLE (SDDOT).

0453 PM     NON-TSTM WND GST 2 ENE PIERRE            44.38N 100.28W
02/22/2021  M52 MPH          HUGHES             SD   ASOS

            ASOS STATION KPIR PIERRE MUNI AP.

0534 PM     NON-TSTM WND GST 9 NNW VIVIAN            44.05N 100.33W
02/22/2021  M51 MPH          LYMAN              SD   MESONET

            MESONET STATION 13 VIVIAN (SDDOT).

0341 PM     NON-TSTM WND GST 4 WSW BLUNT             44.50N 100.07W
02/22/2021  M51 MPH          HUGHES             SD   MESONET

            MESONET STATION 185 BLUNT (SDDOT).

0210 PM     NON-TSTM WND GST MCINTOSH                45.92N 101.34W
02/22/2021  M51 MPH          CORSON             SD   MESONET

            MESONET STATION MCTS2 MCINTOSH (SD MESONET).

0326 PM     NON-TSTM WND GST 4 ESE AKASKA            45.31N 100.06W
02/22/2021  M50 MPH          WALWORTH           SD   MESONET

            MESONET STATION 209 LOWRY (SDDOT).

0252 PM     NON-TSTM WND GST 1 NE MOBRIDGE           45.55N 100.42W
02/22/2021  M49 MPH          WALWORTH           SD   ASOS

            ASOS STATION KMBG MOBRIDGE MUNI AP.

0149 PM     NON-TSTM WND GST 1 NE STEPHAN            44.26N 99.44W
02/22/2021  M49 MPH          HYDE               SD   MESONET

            MESONET STATION 183 MACS CORNER (SDDOT).

0210 PM     NON-TSTM WND GST 2 SE MCLAUGHLIN         45.80N 100.78W
02/22/2021  M49 MPH          CORSON             SD   MESONET

            MESONET STATION MHTS2 MCLAUGHLIN 2 SE (SD
            MESONET).

0356 PM     NON-TSTM WND GST 3 N GANN VALLEY         44.08N 98.99W
02/22/2021  M49 MPH          BUFFALO            SD   MESONET

            MESONET STATION 201 GANN VALLEY (SDDOT).

0459 PM     NON-TSTM WND GST 13 N VIVIAN             44.12N 100.30W
02/22/2021  M48 MPH          LYMAN              SD   MESONET

            MESONET STATION RFPS2 VIVIAN 13 N.

0341 PM     NON-TSTM WND GST 6 E DANFORTH            44.24N 98.77W
02/22/2021  M47 MPH          HAND               SD   MESONET

            MESONET STATION RHUS2 DANFORTH 5 E.

0155 PM     NON-TSTM WND GST 1 S GETTYSBURG          44.99N 99.95W
02/22/2021  M46 MPH          POTTER             SD   MESONET

            MESONET STATION GTBS2 GETTYSBURG 1.5 S (SD
            MESONET).

0453 PM     NON-TSTM WND GST 3 ESE ABERDEEN          45.45N 98.42W
02/22/2021  M45 MPH          BROWN              SD   ASOS

            ASOS STATION KABR ABERDEEN RGNL AP.

&&

JT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Corson

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Corson forecast zone
Reported by
Drought Monitor
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Drought, Dewey

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Dewey forecast zone
Reported by
Drought Monitor
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Drought, Stanley

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Stanley forecast zone
Reported by
Drought Monitor
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Drought, Jones

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
43.961, -100.690 (the zone’s center; the record gives no point)

Drought, Campbell

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Campbell forecast zone
Reported by
Drought Monitor
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Drought, Walworth

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Walworth forecast zone
Reported by
Drought Monitor
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

Drought, Potter

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Drought, Sully

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Sully forecast zone
Reported by
Drought Monitor
Coordinates
44.716, -100.132 (the zone’s center; the record gives no point)

Drought, Edmunds

When
February 23, 7:00 AM CST to February 28, 11:59 PM CST
Where
Edmunds forecast zone
Reported by
Drought Monitor
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 944964, 944965, 944967, 944968, 944969, 944970, 944972, 944973, 944974.